Penicillin allergy

7 February 2018
Comments: 0
7 February 2018, Comments: 0

Penicillin allergy is a prevalent form of drug allergy. Some individuals might experience a reaction to the drug at some point in their lives.

This is a vital issue since penicillin is utilized in treating various serious conditions. In some conditions, it might be the only effective option on hand.

If an individual is suspected of experiencing the symptoms of penicillin allergy, a doctor must be seen.

What are the signs?

In some cases of penicillin allergy, a reaction occurs upon initial use of the drug. For others, a response arises at the second use, once the immune system released antibodies.

The usual signs of the allergy include:

  • Hives or skin rashes
  • Coughing
  • Generalized itchiness that might come and go over several hours
  • Nasal congestion
  • Wheezing or other breathing issues
  • Nausea and/or vomiting

    Penicillin allergy

    The treatment with epinephrine might be required for severe reactions.

  • Swelling all over the body
  • Tunnel vision
  • Rapid or erratic heart rate
  • Dizziness or lightheadedness

Anaphylaxis is the most dangerous reaction which is a severe, dangerous reaction. The indications of anaphylaxis generally include the following:

  • Low blood pressure
  • Vomiting
  • Wheezing
  • Diarrhea
  • Chest tightness
  • Hives
  • Swelling

Some individuals might end up with loss of consciousness. Once this occurs, the individual might go into a state of shock.

Management of penicillin allergy

In case the doctor suspects that the symptoms are triggered by penicillin, the individual is instructed to stop using the drug right away and take an antihistamine to alleviate the symptoms.

Corticosteroids might also be prescribed to lessen the itchiness or inflammation. The treatment with epinephrine might be required for severe reactions.

If the condition where penicillin is used has not settled, the doctor will prescribe a different antibiotic. In case the individual is diagnosed with the allergy, he/she must inform other healthcare professionals including the dentist.

Leave a Reply

Your email address will not be published. Required fields are marked *